Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 30, NWS Wilmington, OH

June 25, 2009Pickaway County, Ross County, Ohio

NWS Wilmington, OH issued this tornado warning at Jun 25, 2009, 3:43 PM EDT for Pickaway County, Ross County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 3:43 PM EDT (19:43 UTC)
Expired
Jun 25, 2009, 4:15 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 251943
TORILN
OHC129-141-252015-
/O.NEW.KILN.TO.W.0030.090625T1943Z-090625T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN PICKAWAY COUNTY IN CENTRAL OHIO...
  EASTERN ROSS COUNTY IN SOUTHWEST OHIO...

* UNTIL 415 PM EDT.

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR KINGSTON...MOVING SOUTH AT 5 MPH.

* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN ROSS
  AND SOUTHEASTERN PICKAWAY COUNTIES...INCLUDING HALLSVILLE AND
  MOORESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3930 8275 3930 8298 3949 8295 3947 8278
TIME...MOT...LOC 1943Z 349DEG 4KT 3946 8288

$$
2 follow-up statements
000 
WWUS51 KILN 252002
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT THU JUN 25 2009

OHC129-252010-
/O.CAN.KILN.TO.W.0030.000000T0000Z-090625T2015Z/
PICKAWAY OH-
402 PM EDT THU JUN 25 2009

...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN PICKAWAY COUNTY HAS
BEEN CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF PICKAWAY 
COUNTY. HOWEVER...SOME SMALL HAIL AND GUSTY WINDS WILL STILL BE 
POSSIBLE. 

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3933 8276 3934 8296 3946 8294 3945 8280
TIME...MOT...LOC 2000Z 352DEG 5KT 3944 8291

$$

OHC141-252015-
/O.CON.KILN.TO.W.0030.000000T0000Z-090625T2015Z/
ROSS OH-
402 PM EDT THU JUN 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR EASTERN
ROSS COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE 
STRONGEST ROTATION WITH THIS DANGEROUS STORM WAS LOCATED 2 MILES 
SOUTH OF KINGSTON...MOVING SOUTH AT 5 MPH. OTHER PARTS OF THIS STORM 
ARE CAPABLE OF PRODUCING PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN ROSS COUNTY...
INCLUDING HALLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3933 8276 3934 8296 3946 8294 3945 8280
TIME...MOT...LOC 2000Z 352DEG 5KT 3944 8291

$$
000 
WWUS51 KILN 252017
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT THU JUN 25 2009

OHC141-252027-
/O.EXP.KILN.TO.W.0030.000000T0000Z-090625T2015Z/
ROSS OH-
417 PM EDT THU JUN 25 2009

...THE TORNADO WARNING FOR EASTERN ROSS COUNTY HAS EXPIRED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER HAS 
TORNADIC POTENTIAL...THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED 
TO EXPIRE.

HEAVY RAIN IS STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3933 8276 3934 8296 3946 8294 3945 8280
TIME...MOT...LOC 2002Z 352DEG 5KT 3944 8291

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jun 25, 1:02 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 1:02 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU JUN 25 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL TRAVEL ACROSS THE REGION TODAY AND TONIGHT. THE
FRONT WILL MOVE SLOWLY SOUTH OF THE AREA ON FRIDAY...AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. THE HIGH WILL DROP
SOUTHEAST ON SATURDAY IN ADVANCE OF THE NEXT COLD FRONT DUE TO
ARRIVE ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST GUIDANCE IS SUGGESTING THAT BEST POPS WILL BE ACRS THE
S...WITH WWD BUILDING CONVECTION AS H8 CONVERGENCE WORKS NW. ACRS
THE N BUT MUCH HAPPENS UNTIL AFT 00Z...WHEN FNT PUSHES TOWARDS THE
FA. THIS SEEMS TO BE BACKED BY WHAT WE ARE SEEING ON RADAR.

UPDATED FCST TO SHOW THE ABOVE MENTIONED TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL
LINGER TONIGHT. LATEST GFS AND ECMWF HAVE SLOWED PROGRESS OF THE
FRONT ON FRIDAY...SO RETAINED CHANCE OF THUNDERSTORMS FOR MOST
LOCATIONS.

DRY WEATHER WILL MOVE IN BY FRIDAY NIGHT WITH HIGH PRESSURE. THE
DRY PERIOD WILL CONTINUE ON SATURDAY AS THE HIGH CENTER MOVES
SOUTHEAST. MORE WARM SUMMER WEATHER IS IN STORE WITH HIGHS IN THE
MID AND UPPER 80S ON FRIDAY THEN BACK UP TO AROUND 90 ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH FRONT PUSHING TO THE SE OF AREA...HAVE GONE MOSTLY CLEAR FOR
FRI NIGHT WITH AREA DOMINATED BY HIGH PRESSURE THROUGH MUCH OF
SATURDAY. HIGHEST H8 HEIGHTS REMAIN TO SOUTH OF AREA...THOUGH ECMWF
BUILDING RIDGE INTO SOUTHERN AREA A LITTLE MORE THAN GFS...WHICH IS
MORE SIMILAR TO THE GFS ENSEMBLE MEAN. WITH ECMWF A LITTLE CLOSER TO
THE ENS MEAN...AND HAVE SIDED WITH THE COMBINATION OF THESE TWO FOR
FORECAST SOLUTION. AS A RESULT...HAVE GONE HIGHER THAN MAV MOS
GUIDANCE FOR HIGHS ON SAT/SUN WITH H8 TEMPS 18-20 C
SAT/SUN...ESPECIALLY ACRS THE S AND WEST. HAVE CONTINUED THE
PRECIP THREAT FOR SAT NIGHT/SUNDAY WITH WEAK FRONT DROPPING
THROUGH GREAT LAKES...THOUGH SLIGHTLY SLOWER WITH THE ONSET.

ECMWF/ENS SOLUTION ESPECIALLY TRUE FOR THE H5 DEEP LOW PUSHING
THROUGH GTLAKES ON MON/TUE. OPERATIONAL GFS CUTS OFF LOW AND LINGERS
IT IN WRN GREAT LAKES...WHILE 00Z ECMWF HAS A FARTHER EAST SOLUTION
WITH THE CUT OFF LOW. THE ENS MEAN SHOWS A MORE PROGRESSIVE BUT
STILL SOLUTION CLOSER TO THE 00Z ECMWF. JUST CHECKING THE 12Z ECMWF
NOW HAS UPR LOW A LITTLE FURTHER WEST...SO IF THIS TREND CONTINUES
IT MAY BE NECESSARY TO INTRODUCE PRECIP INTO THE NE FORECAST AREA
FOR TUE.

STILL KEPT TEMPS NEXT WEEK CLOSE TO CLIMATOLOGY...SO FEW CHANGES
HERE. IF 12Z ECMWF SOLUTION LOOKS TO BE CHOICE...WOULD THEN NEED TO
LOWER TEMPS FOR TUE/WED IN THE NE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID LEVEL SHORTWAVE TO DIG SOUTHEAST THRU THE GREAT LAKES TODAY/TONIGHT.
ASSOCIATED SLOW MOVING COLD FRONT TO DROP SOUTH INTO THE SRN GREAT LAKES
THIS AFTN AND THEN TO NEAR THE OHIO RIVER BY FRIDAY MORNING. IN THE
WARM AIRMASS AHD OF THIS FRONT...ISOLD SHOWERS AND THUNDERSTORMS
WHICH DEVELOPED OVERNIGHT DUE TO THE WEAK CONVERGENCE FROM A PRE-
FRONTAL TROF AND MARGINAL INSTBY HAVE DIMINISHED IN COVERAGE. SOME
PATCHY MVFR VSBY RESTRICTIONS WL BURN OFF QUICKLY THIS MORNING.

EXPECT THE AIRMASS TO DESTABILIZE THIS AFTN. GFS SOLN APPEARS OVER
DONE WITH SFC DEWPOINTS OF 75 PLUS AND THUS OVERESTIMATES THE INSTABILITY.
NAM APPEARS MORE REALISTIC WITH MODERATE INSTBY DEVELOPING WITH BLYR
CAPES OF 2000-2500 J/KG DURG THE AFTN.

EXPECT SCTD SHOWERS/THUNDERSTORMS TO DEVELOP DURG THIS AFTN IN THE MODERATE
INSTBY AND COVERAGE OF THESE STORMS SHUD INCREASE DURG THE LATE AFTN...ESPECIALLY
ACRS THE NRN TAF SITES CLOSER TO THE FRONTAL BOUNDARY. DUE TO UNCERTAINTY
OF TIMING AND COVERAGE HAVE TEMPO GROUPS FOR SHOWERS WITH CB MENTIONED.
WITH THE FRONTAL BOUNDARY PUSHING THRU THE TAF SITES OVERNIGHT...HAVE
CONTD VCSH WITH CB MENTION. HAVE THREAT FOR PRECIP ENDING AT 30
HOUR KCVG TAF SITE AT 15Z ON FRIDAY.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...JDR
AVIATION...AR
Hazardous weather outlook, Jun 25, 2:34 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT THU JUN 25 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-261845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
234 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ026-034-035-043>046-056-261845-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-LICKING-
234 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 25, 11:40 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 AM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     GETTYSBURG              40.12N 84.50W
06/25/2009                   DARKE              OH   LAW ENFORCEMENT

            A CHIMNEY WAS BLOWN OVER. SEVERAL TREES AND POWER LINES
            DOWNED.

&&

HATZOS
Special weather statement, Jun 25, 2:16 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EDT THU JUN 25 2009

KYZ093-096-097-OHZ078-251900-
CAMPBELL KY-PENDLETON KY-BRACKEN KY-CLERMONT OH-
216 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLERMONT...
NORTHWESTERN BRACKEN...NORTHEASTERN PENDLETON AND CAMPBELL COUNTIES
THROUGH 300 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED FOUR MILES NORTHWEST OF MOSCOW...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEACH
GROVE...IVOR...MOSCOW...MOUNT AUBURN...NEVILLE...FOSTER...WILLOW
GROVE...LENOXBURG...CHILO...BRADFORD...UTOPIA AND JOHNSVILLE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:44 PM EDTSevere Thunderstorm WarningILNAdams46 min
Jun 25, 2:49 PM EDTSevere Thunderstorm WarningILNClermont41 min
Jun 25, 3:27 PM EDTSevere Thunderstorm WarningILNBrown, Clermont48 min
Jun 25, 4:18 PM EDTAreal Flood AdvisoryILNRoss117 min
Jun 25, 5:43 PM EDTSevere Thunderstorm WarningILNPike, Ross32 min
Jun 25, 5:59 PM EDTSevere Thunderstorm WarningILNWarren28 min
Jun 25, 6:12 PM EDTAreal Flood AdvisoryILNRoss3 hr
Jun 25, 7:04 PM EDTSevere Thunderstorm WarningILNClinton, Greene41 min
Jun 25, 7:14 PM EDTSevere Thunderstorm WarningILNHamilton46 min
Jun 25, 7:23 PM EDTSevere Thunderstorm WarningILNGreene37 min
Jun 25, 7:28 PM EDTAreal Flood AdvisoryILNHamilton2 hr

Nearby

Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.